Alert archive / Michigan / Tornado Warnings in 2004
Tornado Warning 27, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jun 13, 2004, 3:25 PM EDT for Bay County, Michigan. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2004, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 13, 2004, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Bay County, MI
The radar
The Detroit radar (KDTX), 124 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:50 PM EDT | TORNADO | Auburn, MI | TORNADO ON THE GROUND AT SALZBURG AND 7 MILE ROADS. A TRAILER WAS FLIPPED OVER. |
| Jun 13, 4:04 PM EDT | HAIL 1.75 | N Kawkawlin, MI | OLD KAWKAWLIN RD AND M 13 |
| Jun 13, 4:20 PM EDT | TSTM WND DMG | Auburn, MI | POWER POLES SNAPPED NEAR 8 MILE AND SALZBURG AREA. SMALL TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
214 WFUS53 KDTX 131925 TORDTX MIC017-132030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT SUN JUN 13 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... BAY COUNTY IN SOUTHEAST MICHIGAN * UNTIL 430 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES WEST OF AUBURN...OR ABOUT 8 MILES SOUTHWEST OF MIDLAND...MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... AUBURN AROUND 345 PM EDT LINWOOD AROUND 400 PM EDT 7 MILES SOUTHEAST OF PINCONNING AROUND 410 PM EDT PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD SEEK SHELTER IMMEDIATELY. MOVE INSIDE A BASEMENT...OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. THIS STORM IS ALSO CAPABLE OF PRODUCING WIND GUSTS OVER 65 MPH AND HAIL GREATER THAN ONE INCH IN DIAMETER. LAT...LON 4381 8417 4357 8417 4359 8377 4392 8392 $$ MANN / WAG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jun 13, 9:45 AM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 13, 9:45 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 945 AM EDT SUN JUN 13 2004 .UPDATE... SEVERE STORMS ANTICIPATED THIS AFTERNOON/EARLY EVENING. PLANNING ON 18Z UPPER AIR SOUNDING. WARM FRONT SLOWLY PUSHING THROUGH SOUTHEAST MICHIGAN THIS MORNING. CONTINUED BREAKS IN THE LOW CLOUDS EXPECTED...ALLOWING THE AIRMASS TO DESTABILIZE MODERATELY TO STRONGLY. WITH MAXES IN THE LOWER 80S AND SURFACE DEW POINTS NEAR 70 DEGREES...SURFACE BASED CAPES WILL EXCEED 3000 J/KG. UNFORTUNATELY...MID LEVEL WAVE OVER THE UPPER MISSISSIPPI VALLEY LOOKS TO BE PUSHING INTO WESTERN LOWER MICHIGAN DURING THE PEAK HEATING OF THE DAY. WIND FIELDS INCREASE NICELY AS 55 KNOT JET AT 500 MB MOVE INTO THE CENTRAL LAKES...INCREASING THE 0-6 KM SHEAR TO AROUND 40 KNOTS. LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY WITH A FEW STORMS. AS FAR AS TORNADIC DEVELOPMENT...WILL HAVE TO WATCH THE TRI-CITIES AND THUMB REGION CLOSELY BY EARLY TO MID-AFTERNOON. SOUTHEAST/BACKED FLOW NEAR THE WARM FRONT WITH SUFFICIENTLY LOW LCL HEIGHTS. 00Z 4KM WRF INDICATING THIS SCENARIO...WITH A SOLID LINE OF STORMS DEVELOPING LATER TODAY AS WELL. WITH PW VALUES RUNNING AROUND 1.50 INCHES...TORRENTIAL RAINFALL ALWAYS A CONCERN. HOWEVER...STORMS SHOULD BE MOVING A DECENT CLIP (25 MPH)...AND NOT EXPECTING ANY BACK BUILDING STORMS. UPDATED ZONES ALREADY SET OUT TO ENHANCE THE WORDING OF THE THUNDERSTORMS. SF .PREVIOUS DISCUSSION... THE 00Z UPPER AIR PLOTS SHOWED A 110KT UPPER LEVEL JET NOSING INTO THE PACIFIC NORTHWEST AT THE BASE OF AN UPPER LOW OVER THE GULF OF ALASKA....WITH ANOTHER UPPER LOW OVER CENTRAL CANADA AND A RIDGE ACROSS EASTERN NORTH AMERICA. THE CURRENT IR LOOP SHOWS A MESO SCALE CONVECTIVE SYSTEM COVERING MUCH OF EASTERN KANSAS/WESTERN MISSOURI ON THE NOSE OF THE LOW LEVEL JET. STRONG OUTFLOW FROM THIS SYSTEM IS CURRENTLY PRODUCING ADDITIONAL CONVECTION OVER THE MISSOURI/ILLINOIS BORDER. MEANWHILE...A SURFACE WARM FRONT EXTENDS FROM NORTH CENTRAL ILLINOIS TO NORTHERN INDIANA. NOT MUCH IN THE WAY OF CONVECTION HAS OCCURRED ACROSS LOWER MICHIGAN...JUST SOME SCT/BKN STRATO CU. TIMING AND CHANCES OF CONVECTION AS WELL AS THE POTENTIAL FOR SEVERE WEATHER TODAY CONTINUES TO BE THE MAIN FORECAST CONCERN THIS PACKAGE. AS FAR AS THE OVERALL LARGE SCALE PATTERN...THE 00Z MODEL SUITE ARE IN OVERALL GOOD AGREEMENT. THEY GENERALLY SHOW THE UPPER LOW OVER THE GULF OF ALASKA AND THE ONE OVER CENTRAL CANADA GRADUALLY PUSHING EAST AND WEAKENING. THIS WILL FLATTEN THE RIDGE OVER EASTERN NORTH AMERICA...LEADING TO A MORE ZONAL FLOW OVER THE NORTHERN CONUS BY MONDAY...WITH THE MAIN BELT OF WESTERLIES EXTENDING FROM THE PACIFIC NORTHWEST INTO THE GREAT LAKES. SURFACE FEATURES IN THIS PATTERN WILL BE RATHER WEAK AND THEREFORE WILL BE INFLUENCED MORE BY SHORT TERM MESO SCALE FEATURES. THE MODELS WILL CONTINUE TO HAVE DIFFICULTY HANDLING THESE SYSTEMS...ESPECIALLY BEYOND 12 HOURS. GIVEN SOME SERIOUS CONVECTIVE FEEDBACK SEEN THROUGHOUT MANY PERIODS OF THE GFS...WILL LEAN A LITTLE MORE TOWARD THE ETA SOLUTION. THE WARM FRONT SOUTH OF THE STATE WILL LIFT NORTHWARD THIS MORNING WITH THE ONSET OF DIURNAL HEATING. THIS FRONT IS EXPECTED TO MOVE ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA DURING THE AFTERNOON. THE DEEPENING BOUNDARY LAYER WILL ALLOW SFC DEWPOINTS TO RISE INTO THE LOWER 70S SOUTH OF THIS BOUNDARY. CURRENT THINKING IS THAT THERE WILL BE PERIODS OF SUNSHINE THIS MORNING AND EARLY AFTERNOON AS STRATO CU MIXES OUT. THUS EXPECT TEMPS TO REACH INTO THE LOWER 80S WITH SOME HEATING...WHICH SHOULD ALLOW 0-1KM MIXED LAYER CAPE TO APPROACH 2500 J/KG BY AFTERNOON. A CONVECTIVELY INDUCED WAVE OVER IOWA IS EXPECTED TO MOVE INTO THE NORTHERN GREAT LAKES THIS AFTERNOON. THIS WILL SEND A SURFACE TROUGH AXIS INTO THE REGION FROM THE WEST BY 21Z...PER LATEST MESO ETA. THIS COMBINED WITH SOME UPPER LEVEL DIVERGENCE WILL BRING A FAIRLY GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. WILL ONLY MENTION A CHANCE OF CONVECTION SOUTH OF I-69 THIS MORNING AS SOME LOW LEVEL THETA-E ADVECTION MOVES UP AHEAD OF THE SFC WARM FRONT. THE DAY CREW WILL HAVE TO MONITOR WHAT THE REMNANTS OF THE UPSTREAM CONVECTION WILL DO AS THE COMPLEX HAS DRIFTED MUCH FARTHER SOUTH THAN MODELS INDICATED. A MORE SOUTHERLY TRACK OF SHORT WAVE ENERGY COULD LEAD TO MORE WIDESPREAD AND STRONGER CONVECTION OVER SE MICHIGAN. I WILL HIT THE POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON AND EVENING VERY HARD IN THE HWO GIVEN THE POTENTIAL INSTABILITY. ALTHOUGH ETA SOUNDINGS INDICATE 0-6KM SHEAR ONLY ON THE ORDER OF 25-30 M/S...I HAVE CONCERN THAT THE SURFACE WINDS WILL BE MORE EAST-SOUTHEASTERLY AHEAD OF THE WARM FRONT...ESPECIALLY NEAR LAKE HURON. THIS WOULD CERTAINLY INCREASE THE DIRECTIONAL SHEAR AS WELL AS LOW LEVEL HELICITY. WITH THE PRESENCE OF A WARM FRONT...LIFTED CONDENSATION LEVELS BELOW 3K FT AND 0-3KM HELICITY GREATER THAN 100 M2/S2...THERE IS THE RISK OF ISOLATED TORNADOES LATER TODAY. GIVEN THE POTENTIAL UPDRAFT STRENGTHS...DAMAGING WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE. THE LOW LEVEL FLOW IS EXPECTED TO STRENGTHEN TONIGHT. THE ETA MAX THETA E CAPE INDICATES NEARLY 1500 J/KG SOUTH OF I-69 THROUGH THE OVERNIGHT. THE ETA ALSO INDICATES THAT CONVECTION WILL REDEVELOP OVER NORTHERN ILLINOIS/SOUTHERN WISCONSIN ALONG A LINGERING SURFACE BOUNDARY. THINK ANY CONVECTION UPSTREAM WILL BE ABLE TO SUSTAIN ITSELF AS IT MOVES EASTWARD ACROSS THE SOUTHERN LAKES GIVEN THE ELEVATED INSTABILITY AXIS ACROSS THE REGION. WITH MID LEVEL WINDS INCREASING TO 50KTS OVERNIGHT AND COOLING 500MB TEMPS INCREASING MID LEVEL LAPSE RATES...THERE WILL BE THE POTENTIAL FOR A SECOND ROUND OF SEVERE THUNDERSTORMS OVERNIGHT...MAINLY FOCUSSED ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. IT IS INTERESTING TO NOTE THAT THE 00Z ETA SOLUTION DEVELOPS A SQUALL LINE OVER SOUTHERN WISCONSIN AND BRINGS IT EAST ACROSS SOUTHERN LOWER MICHIGAN LATE TONIGHT INTO EARLY MONDAY. AT THIS POINT...WILL JUST CARRY A CHANCE OF THUNDER TONIGHT SINCE AFTERNOON/EVENING CONVECTION WILL INFLUENCE WHERE THE BETTER LOW LEVEL CONVERGENCE WILL FOCUS TONIGHT. WILL MAKE LITTLE CHANGES TO THE FORECAST BEYOND TONIGHT. ALTHOUGH THE ETA SOLUTION SHOWS THE PRESENCE OF AN E-W FRONT OVER LOWER MICHIGAN BOTH MONDAY AND TUESDAY WITH AMPLE INSTABILITY. THINK THAT CONVECTION ALONG THE FRONT WILL FORCE IT FARTHER SOUTH...CAUSING THE BETTER CHANCE FOR CONVECTION TO OCCUR SOUTH OF THE STATE. STILL LOOKING AT A TROUGH MOVING INTO THE UPPER MIDWEST ON WEDNESDAY. ALL THE MODELS HAVE TRENDED STRONGER WITH THE RIDGE OVER THE SOUTHEASTERN US AND THUS ARE LESS AMPLIFIED WITH THIS TROUGH. THIS SHOULD LEAD TO A SLOWER MOVING FRONT. FOR NOW HAVE DECIDED TO ADD POPS TO WEDNESDAY NIGHT. HIGH PRESSURE AND COOLER TEMPS STILL LOOK ON TARGET TO MOVE INTO THE AREA LATER IN THE WEEK. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 13, 12:25 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1225 PM EDT SUN JUN 13 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-141000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 1225 PM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SEVERE WEATHER IS LIKELY WITH SOME OF THESE STORMS. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS TO 70 MPH AND HAIL ONE INCH OR GREATER IN DIAMETER. A FEW TORNADOES ARE ALSO POSSIBLE...ESPECIALLY ACROSS THE TRI-CITIES AND THUMB REGION. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE STORMS. THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH. THE CHANCE OF SEVERE WEATHER IS FROM 2 PM THIS AFTERNOON TO 10 PM THIS EVENING. NO THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT. A WARM FRONT WILL MOVE NORTH OF THE REGION THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AND A SURFACE TROUGH WILL THEN MOVE ACROSS THE REGION EARLY THIS EVENING. THIS SYSTEM WILL TRIGGER NUMEROUS THUNDERSTORMS. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES THROUGH THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Midland | 66 min |
| Jun 13, 3:13 PM EDT | Tornado Warning | DTX | Midland | 62 min |
| Jun 13, 3:15 PM EDT | Special Marine Warning | DTX | 3 hr | |
| Jun 13, 4:26 PM EDT | Tornado Warning | DTX | Huron | 79 min |
| Jun 13, 4:49 PM EDT | Special Marine Warning | DTX | 116 min | |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 34 min |
| Jun 13, 5:56 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 94 min |
| Jun 13, 6:02 PM EDT | Special Marine Warning | DTX | 88 min | |
| Jun 13, 6:13 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 62 min |
| Jun 13, 6:15 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 60 min |
| Jun 13, 6:34 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 71 min |
| Jun 13, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 54 min |
| Jun 13, 7:19 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 71 min |
| Jun 13, 7:22 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Sanilac | 68 min |
| Jun 13, 7:28 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 13, 7:54 PM EDT | Tornado Warning | DTX | Lapeer | 66 min |
Nearby
Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.